The drug Ozempic, once used only as a diabetes medication, has been making quite a buzz as a kind of miracle weight loss drug. However, the increasingly popular use of Ozempic for peeling away pounds comes with an unflattering price – “Ozempic butt.”
The controversial drug has had other reports of “negative impacts” on appearance, one of which had its users complaining of “Ozempic face,” where weight loss had prompted saggy, drawn facial skin due to the rapid weight loss that can occur when using semaglutide – Ozempic’s generic name.
Now, more experts and users are raising awareness about the same effect that may occur in other areas of the body, too, including the derrière. The term “Ozempic butt” is becoming more common as some patients didn’t intend to experience a loose, sagging backside after losing weight on the drug.
Despite its name, “Ozempic butt,” or saggy skin is not a direct “side effect” of semaglutide; it is something that can occur with significant and rapid weight loss.
“When a person loses a significant amount of weight, the skin may not fully bounce back to its original tautness,” said David Nazarian, M.D., speaking to Yahoo News. He added. “This is more evident if the weight loss occurs more rapidly.”
As Dr. Nazarian explained, experiencing loose, undefined skin that appears to be deflated is not a new phenomenon for anyone who has experienced weight loss. But experts are concerned that the rate at which some patients are losing weight while using semaglutide medications can exacerbate the problem.
Because semaglutide influences hunger and satiety levels, many patients may be unintentionally curbing the necessary nutrients they need through proper nutrition. Some may also be using the drug for weight loss efforts along with other ways to take off weight and can dangerously pair semaglutide with other dieting tactics such as severe portion control or skipping meals and fasting, which even further exacerbates the problems of Ozempic face and butt.
It’s a reality that Dr. Nazarian and other providers are seeing firsthand, he told Yahoo News.
The combination of losing weight fast and malnutrition may lead to poor skin elasticity in areas that are usually well-defined on the body. For some, it may “age” the face in creating a more concave, hollowed-out look — but for others, the same effect can occur around your rear end.
“We are seeing many patients who are not having the proper nutritional input, medical and follow-ups they need when they’re prescribed these medications,” he says. “Many patients are not aware they need to have enough protein in their diets when on these medications to avoid muscle breakdown as well as fat loss; muscle breakdown can further exacerbate saggy skin appearance.”
You can best avoid these problems if you only use semaglutide as it is prescribed for you and only as part of a complete medical weight loss program that includes diet, fitness, and exercise counseling as well.